Delaware, 2002

High Wind in Delaware, September 11, 2002

September 11, 2002 · NWS PHI · 4 events in 4 counties and zones

The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. The strongest gusts occurred during the early afternoon and averaged between 35 mph and 45 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. The strongest gusts occurred during the early afternoon and averaged between 35 mph and 45 mph. The winds pulled down tree limbs and caused power outages to about 4,000 Conectiv Power Delivery customers. All power was restored by the evening of the 11th. Peak wind gusts included 44 mph at the New Castle County Airport, 41 mph in Dover (Kent County) and 31 mph in Georgetown (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 2:10 AM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 2:10 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT WED SEP 11 2002

MODELS ARE HANDLING SITUATION FAIRLY WELL IN DEPICTING TS GUSTAV
FINALLY MOVG NE WITH MOSTLY DRY CDFNT PUSHING THRU THIS MRNG. WINDS
ARE TURNING NW NOW IN THE WAKE OF GUS BUT AS FNT MOVS THRU AND
GRADIENT INCREASES THIS MRNG WE WL SEE WINDS PICK UP. LOCAL SCHEME
SHOWS WINDS JUST BLO ADVY CRITERIA...WITH 850 WINDS PROGGED BLO 50
KT AND 3 HRLY PRES RISES BLO 5 MB PER HR. ALSO...NO REAL STG NOSE OF
NVA TIL TNGT. WL GO WTH 20 TO 30 MPH WITH GUSTS TO 40. THEN...WINDS
SHUD DCRS OVRNGT AS GRAD LOOSENS A BIT. WL SEND AN SPS TO ADDRESS
THE SITUATION.

OTHERWISE...FNT SHUD BE MAINLY DRY BUT FOR CONTINUITY AND BLENDING
PURPOSES WL CARRY A CHC OF SPKLS NWRN ZONES THIS MRNG. OTHERWISE
CLDS ERN ZONES SHUD FADE EWD AND SC SHUD DVLP IN THE WAKE OF THE FNT
THIS MRNG...MOST WIDESPREAD NRN ZONES...BFR DSIPTG LATER THIS AFTN.
SOME FOG ERN ZONES SHUD DSIPT VERY ERY THIS MRNG BUT WL MENTION FOR
A CPL OF HRS TIL WINDS DISPERSE IT.

TEMPS...NO REAL ARGUMENTS WITH FWC/S ALTHO THOUGHT THAT MINS WUD BE
JUST AS LOW THU NITE WITH BETTER RADNL CONDS...ALTHO CERTAINLY NOT
IDEAL CONDS.

WL CONT WITH THE SMALL CRAFT ADVY ON THE CSTL WATERS AND FOR
DE BAY.

MPO   68  43  67  42 /  20   0   0   0
ABE   78  48  71  48 /  20   0   0   0
RDG   81  50  73  50 /  20   0   0   0
PHL   81  54  76  55 /  10   0   0   0
12N   75  46  70  45 /  20   0   0   0
SMQ   80  50  74  50 /  10   0   0   0
TTN   80  52  75  53 /  10   0   0   0
MIV   81  51  74  50 /  10   0   0   0
ACY   78  57  76  58 /  10   0   0   0
ILG   81  53  74  53 /  10   0   0   0
DOV   81  54  74  54 /  10   0   0   0
GED   82  55  75  54 /  10   0   0   0
ESN   82  55  75  55 /  10   0   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVY SANDY HOOK NJ TO FENWICK ISLAND DE
          AND DE BAY...ANZ450>455-430-431.

In the hours before

Special weather statement, Sep 11, 3:00 AM EST, 6 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111400-

SPECIAL WEATHER STATEMENT - GUSTY WINDS TODAY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT WED SEP 11 2002

WINDY CONDITIONS WILL OCCUR TODAY.

A COLD FRONT WILL MOVE THROUGH THE AREA AND OFFSHORE THIS MORNING...
AND COMBINE WITH TROPICAL STORM GUSTAV WHICH IS ALREADY MOVING
NORTHEAST OFF THE MID ATLANTIC COAST. AS THIS HAPPENS...THE
NORTHWEST FLOW OVER OUR AREA WILL INCREASE DURING THIS MORNING...
AFTER THE RUSH HOUR. WINDS FROM THE NORTHWEST OF 20 TO 30 MILES AN
HOUR SHOULD DEVELOP BY LATE MORNING. THERE WILL BE HIGHER GUSTS...
WITH SOME WIND GUSTS POSSIBLY NEAR OR JUST OVER 40 MILES AN HOUR BY
MIDDAY. THESE CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON.

IT WILL STILL BE BREEZY EARLY TONIGHT...BUT WINDS ARE EXPECTED TO
DIMINISH TO 10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR
RIGHT ALONG THE SHORELINE...AFTER MIDNIGHT.

ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE
PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS THIS MORNING.
MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES
TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Sep 11, 8:59 AM EST, 1 minute before
SPSPHI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 AM EDT WED SEP 11 2002

WINDY CONDITIONS WILL OCCUR TODAY.

A COLD FRONT MOVED ACROSS THE AREA THIS MORNING...USHERING IN
COOLER DRIER AIR.  NORTHWEST WINDS OF 20 TO 30 MILES AN HOUR WILL
OCCUR INTO THE EVENING HOURS...WITH GUSTS REACHING TO AROUND
40 MILES AN HOUR.

THE WINDS WILL BEGIN TO DROP OFF AFTER SUNSET...DIMINISHING TO
10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR RIGHT ALONG
THE SHORELINE...AFTER MIDNIGHT.

ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE
PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS TODAY.
MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Delaware Beaches / X E Sussex

When
September 11, 9:00 AM EST to 6:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Inland Sussex

When
September 11, 9:00 AM EST to 6:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Kent

When
September 11, 9:00 AM EST to 6:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Wind, New Castle

When
September 11, 9:00 AM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321073, 5321074, 5321075, 5321076.